Hail, Greene
- When
- May 21, 3:08 PM EST to 3:10 PM EST
- Where
- Greene County, 0.54 mi W of Bloomfield
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.030, -86.940
Isolated to scattered thunderstorms pushed northeast across portions of central Indiana between 4PM and 5PM EDT producing small and large hail, as well as a minor wind damage report as the isolated thunderstorms moved northeast across the area on the 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Isolated to scattered thunderstorms pushed northeast across portions of central Indiana between 4PM and 5PM EDT producing small and large hail, as well as a minor wind damage report as the isolated thunderstorms moved northeast across the area on the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 21, 2:24 PM EST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 324 PM EDT Mon May 21 2018 .UPDATE... The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below. && .SYNOPSIS... Issued at 324 PM EDT Mon May 21 2018 Chances for rain and thunderstorms will continue into Tuesday as a cold front moves slowly through the region. High pressure will bring an extended period of dry weather beginning late Tuesday and continuing through the end of the work week. A more unsettled weather pattern will return for the holiday weekend as Gulf moisture is drawn north into the Ohio Valley with a tropical system impacting the southeast states. && .NEAR TERM /Rest of This Afternoon into Tonight/... Issued at 324 PM EDT Mon May 21 2018 Sunshine has been increasing since midday over much of the forecast area as high level cloud coverage has diminished. This has result in rapid warming to the south of a warm front roughly draped across our northern row of counties in a WNW-ESE direction. Showers have been confined to primarily the northern Wabash Valley recently with new convective development just recently commencing to the west of KBMG. 19Z temperatures ranged from the low 70s far north to mid 80s in the southeast. Primary focus will be on the convective evolution and potential impacts to the region over the next 6-8 hours through late evening. Mesoanalysis showing that much of the region has been slow to destabilize so far this afternoon with the cloud debris from earlier in the day. As that has diminished over the last hour or two however...instability and heating have increased and as mentioned above...beginning to see scattered convective development to the west of KBMG and across the lower Wabash Valley. As the airmass continues to destabilize through the remainder of the afternoon... expect a steady increase in convective coverage...especially as storms move northeast and approach the higher BL shear levels closer to the warm front. The potential for locally severe storms remains something to monitor going through the rest of the afternoon and into the early evening. As mentioned...better BL shear and storm relative helicities are focused near and north of the warm front over the northern half of the state. Greatest concern for severe convection is likely to be where the higher BL shear and storm relative helicities interact with the deeper instability and at this point...that appears most likely to take place over the northeast quadrant of the forecast area. The close proximity to the warm front will add another element of interest as an enhanced layer of shear will exist near the boundary. The boundary should continue to retreat to the north out of the forecast area by early evening in response to a surface wave moving into western Illinois. This may end up taking the primary area of severe storms northeast out of the area by 23-00Z...but the presence of lingering instability and broad ascent will support continued convection into the evening gradually shifting east. Could see strong to pulse-type severe cells within this activity...but overall suspect the more organized and stronger convection will be northeast of the region after 00Z where shear and instability will be better aligned and maximized. There is likely to be a lull in convection from late evening into the overnight as the deeper moisture and forcing shift easts...but the aforementioned surface wave and boundary lingering back west will warrant reintroducing low chance pops during the predawn hours. The front should be moving into our northwest counties by daybreak Tuesday. Temps...generally nudged lows closer to the warmer MAVMOS for much of the area as lows remain in the low to mid 60s across central Indiana. && .SHORT TERM /Tuesday through Thursday/... Issued at 324 PM EDT Mon May 21 2018 Forecast challenges focus on lingering chances for rain Tuesday and temperatures throughout the short term. The aforementioned surface wave will drift across the lower Great Lakes on Tuesday finally drawing the cold front across the forecast area through the day. Instability will be weak at best on Tuesday but the presence of steeper low level lapse rates warrants a continued mention of chances for showers and storms into the early afternoon before the front clears the area by late day. Once the front moves off to the southeast Tuesday afternoon...high pressure will build into the lower Great Lakes and Ohio Valley with dry weather expected for the rest of the short term. Diurnal cu will be possible each day as convective temps are approached but overall...should be a spectacular couple of days with plenty of sunshine and continued warmer than normal conditions. Potential exists for a bit more presence of mid and high clouds on Thursday as upper level moisture spills over a developing ridge aloft. There will also be noticeably drier feel to the airmass with winds predominantly from the E/NE through much of the period. Temps...generally ran with a model blend for highs through the period. After slightly cooler temperatures in the upper 70s and lower 80s Tuesday and Wednesday...temps will recover into the mid 80s for Thursday as heights aloft rise in response to the approaching ridge. Lows will fall into the 50s Tuesday night before recovering back into the 60s later in the week. && .LONG TERM /Thursday night through Monday/... Issued at 235 PM EDT Mon May 21 2018 The long term will begin with dry weather in place over central Indiana under the influence of an upper ridge. Fairly high confidence given model agreement on the larger upper pattern that conditions will be dry with well above normal temperatures for through early Saturday morning. Chances for showers and some storms will return Saturday afternoon as upper ridging breaks down and moves east. Then will see shower and thunderstorm chances through the remainder of the holiday weekend. Confidence is low from Saturday onward as a tropical system forming over the Gulf will have an influence on the amount of moisture available over the area and how far a frontal system might be able to move into area. While its existence is a consistent feature within several model runs, this system is still showing a good amount of variability in position and movement (not unusual this far out) and thus did not deviate from the blended initialization given the low confidence. High confidence above normal temperatures remain through the entire period. && .AVIATION /Discussion for 211800z TAF issuance/... Issued at 113 PM EDT Mon May 21 2018 VFR for the most part the next several hours with scattered showers in the vicinity. More likely to get showers at KLAF and KHUF over the next couple hours and KIND/KBMG thereafter. Chances for thunderstorms will return after around 20-22z and will go with VCTS then. Probability isn't high enough for any specific time to go with tempo thunder but will monitor with updates. Could see some brief drops to MVFR within showers/storms. More widespread MVFR ceilings are progged to develop across much of the area after around 9z. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. & & SYNOPSIS...Ryan NEAR TERM...Ryan SHORT TERM...Ryan LONG TERM....CP AVIATION...CP
Hazardous Weather Outlook National Weather Service Indianapolis IN 340 PM EDT Mon May 21 2018 INZ021-028>031-035>049-051>057-060>065-067>072-221000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 340 PM EDT Mon May 21 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Scattered severe thunderstorms are possible through the rest of the afternoon and evening. Hazards: Damaging winds, Large hail, Lightning, brief heavy rainfall. Timing: Greatest risk for severe storms through 10 PM. Discussion: Scattered thunderstorms will continue to increase in coverage through the rest of the afternoon and into the evening. The greatest threat for storms to become severe is generally to the northeast of Interstate 74. Additional scattered showers and storms may redevelop along a cold front late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Thunderstorms are possible The first half of Tuesday across mainly the southeastern half of central Indiana. These storms are not expected to be severe. Thunderstorm chances will return for the weekend, but it is too soon to tell if they will be severe. Discussion: A departing upper level weather disturbance will keep chances for thunderstorms in the forecast for parts of central Indiana Tuesday. High pressure is expected across the area for mid week. A warm and humid air mass is expected to return to Central Indiana over the Holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
Special Weather Statement
National Weather Service Indianapolis IN
350 PM EDT MON MAY 21 2018
INZ053-061-212030-
Owen IN-Greene IN-
350 PM EDT MON MAY 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OWEN AND CENTRAL
GREENE COUNTIES UNTIL 430 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomfield, or 31 miles west of Bedford, moving northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Linton, Bloomfield, Worthington, Lyons, Switz City, Newberry,
Solsberry and Freedom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3928 8687 3910 8668 3907 8668 3890 8697
3890 8709 3900 8719
TIME...MOT...LOC 1949Z 232DEG 18KT 3898 8705
RyanThe Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
This report was received via mPING and Twitter.
This report was received via mPING.
Small 1-inch diameter tree limbs were broken and roof shingles were blown off in this location due to strong thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762404, 762405, 762407, 762408.